Aspirin/Caffeine Generic Name:
Aspirin/Caffeine (AS-pir-in/cah-FEEN)Brand Name:
Examples include Anacin and P-A-C
Aspirin/Caffeine is used for:
Treating pain including, headache, muscle aches, sprains, tooth extraction and toothache, menstrual cramps, arthritis and rheumatism, and pain and fever of the common cold. It may also be used for other conditions as determined by your doctor.
Aspirin/Caffeine is a combination salicylate and stimulant. It works by blocking several different chemical processes within the body that cause pain, inflammation, and fever. It also reduces the tendency for blood to clot.
Do NOT use Aspirin/Caffeine if:
- you are allergic to any ingredient in Aspirin/Caffeine
- you are a child or teenager with influenza (flu) or chickenpox
- you have bleeding problems such as hemophilia, von Willebrand disease, or low blood platelets, or you have active severe bleeding
- you have had a severe allergic reaction (eg, severe rash, hives, breathing difficulties, dizziness) to aspirin, tartrazine, or a nonsteroidal anti-inflammatory drug (NSAID) (eg, ibuprofen, naproxen, celecoxib)
- you are taking anticoagulants (eg, heparin, warfarin) or methotrexate
Contact your doctor or health care provider right away if any of these apply to you.
Before using Aspirin/Caffeine :
Some medical conditions may interact with Aspirin/Caffeine . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have alcoholism or if you consume 3 or more alcohol-containing drinks every day
- if you have asthma, bleeding or clotting problems, growths in the nose (nasal polyps), kidney or liver problems, stomach or intestinal problems (eg, ulcer, inflammation), heart problems, heartburn, upset stomach, stomach pain, hives, influenza (flu) or chickenpox, or vitamin K deficiency
- if you have anxiety, trouble sleeping, or heart problems
- if you are a child with a stroke, a weakened blood vessel (cerebral aneurysm) or bleeding in the brain, rheumatic disease (eg, rheumatoid arthritis), or Kawasaki syndrome (a rare inflammation causing heart problems in children)
Some MEDICINES MAY INTERACT with Aspirin/Caffeine . Tell your health care provider if you are taking any other medicines, especially any of the following:
- Carbonic anhydrase inhibitors (eg, acetazolamide) because they may decrease Aspirin/Caffeine 's effectiveness
- Anticoagulants (eg, heparin, warfarin), clopidogrel, or NSAIDs (eg, ibuprofen, celecoxib) because the risk of their side effects, including risk of bleeding, may be increased by Aspirin/Caffeine
- Quinolones (eg, ciprofloxacin) because side effects, such as problems sleeping, nervousness, jitteriness, or anxiety, may occur
- Insulin or oral antidiabetics (eg, glyburide, nateglinide) because the risk of their side effects, including low blood sugar (eg, hunger, shakiness or weakness, dizziness, headache, sweating), may be increased by Aspirin/Caffeine
- Methotrexate, theophylline, or valproic acid because the risk of their actions and side effects may be increased by Aspirin/Caffeine
- Angiotensin-converting enzyme (ACE) inhibitors (eg, enalapril), probenecid, or sulfinpyrazone because their effectiveness may be decreased by Aspirin/Caffeine
This may not be a complete list of all interactions that may occur. Ask your health care provider if Aspirin/Caffeine may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Aspirin/Caffeine :
Use Aspirin/Caffeine as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Take Aspirin/Caffeine by mouth with or without food. If stomach upset occurs, take with food to reduce stomach irritation. Taking it with food may not decrease the risk of stomach or bowel problems (eg, bleeding, ulcers) that may occur while taking Aspirin/Caffeine .
- Take Aspirin/Caffeine with a full glass of water (8 oz/240 mL). Do not lie down for 30 minutes after taking Aspirin/Caffeine .
- Use Aspirin/Caffeine exactly as directed on the package, unless instructed differently by your doctor. If you are taking Aspirin/Caffeine without a prescription, follow any warnings and precautions on the label.
- If you miss a dose of Aspirin/Caffeine and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Aspirin/Caffeine .
Important safety information:
- Aspirin/Caffeine may cause dizziness. These effects may be worse if you take it with alcohol or certain medicines. Use Aspirin/Caffeine with caution. Do not drive or perform other possibly unsafe tasks until you know how you react to it.
- Avoid large amounts of food or drink that have caffeine (eg, coffee, tea, cocoa, cola, chocolate). This includes any medicines that contain caffeine.
- Aspirin/Caffeine has aspirin in it. Before you start any new medicine, check the label to see if it has aspirin in it too. If it does or if you are not sure, check with your doctor or pharmacist.
- Talk to your doctor before you take Aspirin/Caffeine or other pain relievers/fever reducers if you drink more than 3 drinks with alcohol per day. Serious stomach ulcers or bleeding can occur with the use of Aspirin/Caffeine . Taking it in high doses or for a long time, smoking, or drinking alcohol increases the risk of these side effects. Taking Aspirin/Caffeine with food will NOT reduce the risk of these effects. Contact your doctor or emergency room at once if you develop severe stomach or back pain; black, tarry stools; vomit that looks like blood or coffee grounds; or unusual weight gain or swelling.
- Do NOT take more than the recommended dose or use for longer than prescribed without checking with your doctor. Taking more than the recommended dose or taking Aspirin/Caffeine regularly may be habit-forming.
- Aspirin/Caffeine may reduce the number of clot-forming cells (platelets) in your blood. To prevent bleeding, avoid situations in which bruising or injury may occur. Report any unusual bleeding, bruising, blood in stools, or dark, tarry stools to your doctor.
- Aspirin has been linked to a serious illness called Reye syndrome. Do not give Aspirin/Caffeine to a child or teenager who has the flu, chickenpox, or a viral infection. Contact your doctor with any questions or concerns.
- Diabetes patients - Aspirin/Caffeine may affect your blood sugar. Check blood sugar levels closely. Ask your doctor before you change the dose of your diabetes medicine.
- If Aspirin/Caffeine has a strong vinegar-like smell upon opening, do not use. It means the medicine is breaking down. Throw the bottle away safely and out of the reach of children; contact your pharmacist and replace.
- Tell your doctor or dentist that you take Aspirin/Caffeine before you receive any medical or dental care, emergency care, or surgery.
- Do not take Aspirin/Caffeine for at least 7 days after any surgery unless directed by your health care provider.
- Do not take Aspirin/Caffeine for more than 10 days for pain or for more than 3 days for fever unless directed to do so by your health care provider.
- Different brands of Aspirin/Caffeine may have different dosing instructions for CHILDREN. Follow the dosing instructions on the package labeling. If your doctor has given you instructions, follow those. If you are unsure of the dose to give a child, check with your doctor or pharmacist.
- PREGNANCY and BREAST-FEEDING: If you become pregnant, contact your doctor. You will need to discuss the benefits and risks of using Aspirin/Caffeine while you are pregnant. Aspirin/Caffeine is not recommended during the last 3 months (third trimester) of pregnancy because it may cause harm to the fetus. Aspirin/Caffeine is found in breast milk. If you are or will be breast-feeding while you use Aspirin/Caffeine , check with your doctor. Discuss any possible risks to your baby.
Some people who use Aspirin/Caffeine for a long time may develop a need to continue taking it. People who take high doses are also at risk. This is known as DEPENDENCE or addiction.
If you stop taking Aspirin/Caffeine suddenly, you may have WITHDRAWAL symptoms including dizziness, headache, unusual tiredness, irritability, muscle tension, and nausea.
Possible side effects of Aspirin/Caffeine :
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Dizziness; heartburn; irritability; nausea; nervousness; upset stomach.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black or bloody stools; confusion; diarrhea; drowsiness; hearing loss; ringing in the ears; severe or persistent dizziness; severe or persistent stomach pain or heartburn; shakiness; trouble sleeping; vomiting.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include agitation; anxiety; confusion; fever; hearing loss; lethargy; lightheadedness, especially upon standing; muscle twitching; nausea; rapid breathing; rapid or irregular heartbeat; ringing in the ears; seizures; shortness of breath; stomach pain; trouble sleeping; vomiting.Proper storage of Aspirin/Caffeine :
Store Aspirin/Caffeine at room temperature, between 68 and 77 degrees F (20 and 25 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Aspirin/Caffeine out of the reach of children and away from pets.
- If you have any questions about Aspirin/Caffeine , please talk with your doctor, pharmacist, or other health care provider.
- Aspirin/Caffeine is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Aspirin/Caffeine . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.